Alert archive / Mississippi / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 119, NWS New Orleans, LA

June 6, 2011Hancock County, Harrison County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Jun 6, 2011, 2:13 PM CDT for Hancock County, Harrison County, Mississippi. It was in force for 62 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 6, 2011, 2:13 PM CDT (19:13 UTC)
Expired
Jun 6, 2011, 3:15 PM CDT
In force
62 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

Counties Hancock County, MS, Harrison County, MS

The radar

The Mobile radar (KMOB), 106 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 2:23 PM CDTHAIL 1.258 Nnw Gulfport Airport, MSICE CUBE SIZE HAIL AT U.S. HIGHWAY 49 AND SCHOOL ROAD NORTH OF GULFPORT.
Jun 6, 2:28 PM CDTHAIL 11 Nw Lyman, MSQUARTER SIZED HAIL REPORTED 1 MILE NW OF LYMAN.
Jun 6, 2:35 PM CDTHAIL 0.259 Nw Gulfport Airport, MSQUARTER SIZE HAIL AT MISSISSIPPI HIGHWAY 53 AND SHAW ROAD IN LYMAN.
Jun 6, 2:35 PM CDTHAIL 19 Nw Gulfport Airport, MSQUARTER SIZE HAIL AT MISSISSIPPI HIGHWAY 53 AND SHAW ROAD IN LYMAN.
Jun 6, 2:45 PM CDTHAIL 0.53 S Saucier, MSMARBLE SIZED HAIL REPORTED ON OLD HIGHWAY 49 SOUTH OF SAUCIER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.2 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2011-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3013 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2011-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3013 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1021 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

366 
WUUS54 KLIX 061913
SVRLIX
MSC045-047-062015-
/O.NEW.KLIX.SV.W.0119.110606T1913Z-110606T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
213 PM CDT MON JUN 6 2011

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL HANCOCK COUNTY IN SOUTHERN MISSISSIPPI...
  THIS INCLUDES THE CITIES OF...DIAMONDHEAD...BAY ST. LOUIS...
  WESTERN HARRISON COUNTY IN SOUTHERN MISSISSIPPI...
  THIS INCLUDES THE CITY OF LONG BEACH...

* UNTIL 315 PM CDT

* AT 212 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  LYMAN...OR 12 MILES NORTH OF LONG BEACH...AND MOVING SOUTHWEST AT 5
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PASS
  CHRISTIAN AND KILN

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3032 8918 3029 8929 3030 8930 3035 8929
      3037 8934 3035 8937 3035 8934 3033 8932
      3032 8932 3031 8934 3035 8951 3065 8930
      3065 8926 3055 8901
TIME...MOT...LOC 1913Z 037DEG 6KT 3054 8918

$$
1 follow-up statement
551 
WWUS54 KLIX 061923
SVSLIX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
223 PM CDT MON JUN 6 2011

MSC045-047-062015-
/O.CON.KLIX.SV.W.0119.000000T0000Z-110606T2015Z/
HANCOCK MS-HARRISON MS-
223 PM CDT MON JUN 6 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR WESTERN HARRISON AND EAST CENTRAL HANCOCK COUNTIES...

AT 218 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
MPH.  THIS STORM WAS LOCATED NEAR LYMAN...OR 11 MILES NORTHWEST OF
GULFPORT...MOVING SOUTH AT 10 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PASS
CHRISTIAN...LONG BEACH...KILN AND DIAMONDHEAD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3032 8918 3029 8929 3030 8930 3035 8929
      3037 8934 3035 8937 3035 8934 3033 8932
      3032 8932 3031 8934 3035 8951 3065 8930
      3065 8926 3055 8901
TIME...MOT...LOC 1923Z 014DEG 7KT 3051 8916

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 1:01 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jun 6, 1:01 PM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
101 PM CDT MON JUN 6 2011

.AVIATION...
...18Z TAF ISSUANCE...
PREVAILING VFR CONDITIONS ARE EXPECTED AT THE TAF SITES THROUGH
18Z TUESDAY. OCCASIONAL MVFR VISIBILITIES DUE TO LIGHT FOG OR HAZE
WILL BE POSSIBLE FROM 11Z TUESDAY TIL MID MORNING TUESDAY.
ISOLATED TO SCATTERED CONVECTION MAINLY DURING THE AFTERNOON HOURS
COULD IMPACT ANY OF THE TERMINALS...ESPECIALLY BTR...MCB...ASD AND
HSA...SO INSERTED TEMPO TS 19Z-23Z THIS AFTERNOON.
OTHERWISE...CONVECTION COVERAGE WILL BE SPARSE AND USE VICINITY
FOR MSY...HUM...GPT AND NEW.

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jun 6, 11:04 AM CDT, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1104 AM CDT MON JUN 6 2011

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-071200-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1104 AM CDT MON JUN 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND
EARLY EVENING. ORGANIZED SEVERE WEATHER IS NOT EXPECTED...BUT A
FEW THUNDERSTORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE.

AN OZONE ACTION DAY IS IN EFFECT FOR THE BATON ROUGE AREA THROUGH
MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
HOT CONDITIONS WILL CONTINUE THROUGH TUESDAY WITH HEAT INDEX
READINGS NEAR 105 DEGREES POSSIBLE DURING THE AFTERNOON.

A BETTER CHANCE OF THUNDERSTORMS CAN BE EXPECTED TUESDAY
AFTERNOON AND EVENING. THUNDERSTORMS THAT DEVELOP WILL HAVE THE
POTENTIAL TO BECOME SEVERE. THE MAIN THREAT WILL BE DAMAGING WINDS
AND SMALL HAIL.

FLOOD WARNINGS WILL REMAIN IN EFFECT FOR SEVERAL POINTS ALONG THE
MISSISSIPPI AND ATCHAFALAYA RIVERS. PLEASE REFER TO THE LATEST
FLOOD WARNINGS AND STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 6, 1:34 PM CDT, 39 minutes before
LAZ060>062-061930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
134 PM CDT MON JUN 6 2011

...STRONG THUNDERSTORM MOVING NORTHWEST AFFECTING ST. CHARLES
PARISH...ORLEANS PARISH...JEFFERSON PARISH...

AT 130 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR MARRERO...OR ABOUT 2 MILES SOUTH OF
WESTWEGO...MOVING NORTHWEST AT 5 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...WESTWEGO...
AVONDALE...NEW ORLEANS...BRIDGE CITY...WAGGAMAN...NEW SARPY...
METAIRIE...KENNER...NEW ORLEANS ARMSTRONG AIRPORT...HARAHAN AND
DESTREHAN

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
DIME SIZE HAIL...AND WIND GUSTS TO NEAR 45 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

CAB
Local storm report, Jun 6, 1:35 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
135 PM CDT MON JUN 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0121 PM     HAIL             10 SE BATON ROUGE       30.35N 91.01W
06/06/2011  E0.88 INCH       EAST BATON ROUGE   LA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED NICKEL SIZED HAIL IN
            SHENANDOAH...ESTIMATED WINDS AT 50 MPH.

&&

JS
Local storm report, Jun 6, 1:47 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
147 PM CDT MON JUN 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 PM     HAIL             SLIDELL                 30.28N 89.78W
06/06/2011  E0.25 INCH       ST. TAMMANY        LA   NWS EMPLOYEE

            NWS EMPLOYEE REPORTED PEA SIZED HAIL ON HIGHWAY 11 IN
            SLIDELL.

&&

JS
Special weather statement, Jun 6, 1:55 PM CDT, 18 minutes before
MSZ081-062000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
155 PM CDT MON JUN 6 2011

...CLUSTER OF STRONG THUNDERSTORMS MOVING WEST AFFECTING HARRISON
COUNTY...

AT 148 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 13 MILES NORTHWEST OF GULFPORT...OR
ABOUT 5 MILES NORTHWEST OF LYMAN...MOVING WEST AT 5 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT MAINLY RURAL AREAS OF
THE INDICATED COUNTY.

THE PRIMARY THREATS FROM THESE STORMS ARE PEA TO DIME SIZE HAIL AND
WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW
AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THESE STORMS HAVE PASSED.
Local storm report, Jun 6, 1:58 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
158 PM CDT MON JUN 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 PM     HAIL             7 ESE SLIDELL AIRPORT   30.31N 89.71W
06/06/2011  E1.75 INCH       ST. TAMMANY        LA   TRAINED SPOTTER

            GOLF BALL SIZE HAIL REPORTED AT THE REST AREA ON
            INTERSTATE 10 JUST WEST OF THE LOUISIANA-MISSISSIPPI
            STATE LINE.

&&

BWAGNER
Local storm report, Jun 6, 2:00 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
200 PM CDT MON JUN 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0151 PM     HAIL             SLIDELL                 30.28N 89.78W
06/06/2011  E1.00 INCH       ST. TAMMANY        LA   NWS EMPLOYEE

            QUARTER SIZE HAIL AT SLIDELL AIRPORT

&&

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 7:52 PM CDTSevere Thunderstorm WarningLIXWalthall23 min
Jun 5, 8:13 PM CDTSevere Thunderstorm WarningLIXPike, Walthall32 min
Jun 6, 1:21 PM CDTSevere Thunderstorm WarningLIXHancock54 min
Jun 6, 1:54 PM CDTSevere Thunderstorm WarningLIXHancock, Pearl River66 min
Jun 6, 2:39 PM CDTSevere Thunderstorm WarningLIXHancock, Pearl River66 min
Jun 6, 2:52 PM CDTSevere Thunderstorm WarningLIXJackson44 min
Jun 6, 3:21 PM CDTAreal Flood AdvisoryLIXHancock, Pearl River114 min
Jun 6, 3:34 PM CDTSevere Thunderstorm WarningLIXHarrison31 min
Jun 6, 3:37 PM CDTSevere Thunderstorm WarningLIXPearl River53 min
Jun 6, 4:26 PM CDTSevere Thunderstorm WarningLIXPike, Walthall34 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.